Pennsylvania, 2008

Hail in Pennsylvania, April 11, 2008

April 11, 2008 · NWS CLE · 1 event in 1 county or zone

An area of low pressure passed to the north of Lake Erie during the evening of April 11th. A cold front trailing the low swept east across northwestern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure passed to the north of Lake Erie during the evening of April 11th. A cold front trailing the low swept east across northwestern Pennsylvania. Showers and thunderstorms developed ahead of this front with a few of them becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 11, 6:10 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 6:10 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
710 PM EDT FRI APR 11 2008

.SYNOPSIS...
STRONG COLD FRONT OVER CENTRAL INDIANA WILL MOVE EAST ACROSS THE
AREA EARLY TONIGHT. A BROAD AREA OF LOW PRESSURE OVER IOWA WILL
MOVE EAST PASSING NORTH OF THE LAKE TONIGHT AND OFF THE SOUTHERN
NEW ENGLAND COAST ON SATURDAY. A TROUGH WILL EXTEND BACK INTO THE
LOWER LAKES AND UPPER OHIO VALLEY INTO SUNDAY. HIGH PRESSURE OVER
THE CENTRAL STATES WILL BEGIN TO BUILD IN ON MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
TWO AREAS OF STORMS WILL LIKELY AFFECT THE AREA EARLY TONIGHT.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT OVER NORTH CENTRAL
INDIANA AND WESTERN LOWER MICHIGAN. THESE STORMS WERE MOVING NE
BUT WITH FURTHER DEVELOP ALONG THE FRONT STORMS WILL LIKELY MOVE
INTO NORTHWEST OHIO LATER THIS AFTERNOON AND EVENING. LARGE AREA OF
SHOWERS AND TSTMS WERE OVER SW OHIO AND WESTERN KY MOVING NE.
STORMS CLOSER TO THE FRONT OVER INDIANA WILL LIKELY HAVE THE
GREATEST CHANCE FOR GOING SEVERE IN NW OHIO THIS LATE AFTERNOON
AND EVENING WHERE THE BEST INSTABILITY SHOULD EXIST. SHOWERS AND
THUNDERSTORMS OVER SW OHIO MOVING NE MAY BE FIGHTING LACK OF
INSTABILITY WITH TOO MUCH CLOUD. HOWEVER FAIRLY STRONG WINDS JUST
ALOFT THAT ALMOST ANY STORMS COULD MIX DOWN SOME STRONG WINDS.
FRONT SHOULD BE EAST OF CLEVELAND SHORTLY AFTER 00Z AND EAST OF
ERIE AROUND MIDNIGHT. WILL TAPER SHOWERS/TSTMS TO CHANCE OF
SHOWERS AFTER FRONT MOVES THROUGH. STRONG PRESSURE GRADIENT WITH
SOME GUSTY WINDS TO NEAR 40 MPH MAY STILL OCCUR IN ADVANCE OF
FRONT EVEN WITHOUT THE THUNDERSTORMS. WENT CLOSE TO MAV GUID WITH
LOWS GENERALLY IN THE MID 40S.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS THE SURFACE LOW MOVES EAST A TROUGH WILL EXTEND BACK INTO THE
AREA TROUGH SUNDAY BEFORE HIGH PRESSURE STARTS TO BUILD IN. DEEP
UPPER LEVEL OVER THE UPPER MIDWEST THIS AFTERNOON WILL TRACK SLOWLY
EAST TO NEAR LAKE ERIE SATURDAY EVENING BEFORE OPENING UP AND
ANOTHER UPPER LOW ROTATES THROUGH NEW ENGLAND. THESE SYSTEMS WILL
PULL COLD AIR IN AND KEEP THREAT OF PRECIP GOING OVER THE WEEKEND.
WIDESPREAD SHOWERS SHOULD DEVELOP/OCCUR UNDER THE UPPER LOW AND
SURFACE TROUGH TOMORROW ESPECIALLY IN THE AFTERNOON. THEYLL
CONTINUE SATURDAY NIGHT BUT AS COLD AIR MOVES IN THE SHOWERS WILL
BECOME MIXED WITH OR CHANGE TO SNOW SHOWERS AFTER MIDNIGHT. SNOW
SHOWERS LIKELY SUNDAY MORNING...WITH CHANCE OF RAIN/SNOW SHOWERS
IN THE AFTERNOON. KEPT CHANCE OF LINGERING RAIN/SNOW SHOWERS
SUNDAY NIGHT THEN FAIR MONDAY AS HIGH PRESSURE BEGINS TO BUILD IN.
NORMAL HIGHS AREA IN THE MID 50S AND LOWS IN THE MID AND UPPER
30S. GENERALLY WENT FAIRLY CLOSE TO MAV TEMPS SO HIGHS WILL BE
RUNNING ABOUT 10 TO 15 DEGREES BELOW NORMAL ESPECIALLY SUNDAY AND
MONDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BOTH GFS AND ECMWF CONSISTENT IN BRINGING LARGE AREA OF HIGH
PRESSURE INTO THE AREA MONDAY NIGHT AND TUESDAY. LARGE AREA OF HIGH
PRESSURE REMAINS IN CONTROL ACROSS THE AREA THROUGH MIDWEEK...BUT
THEN LATEST 12Z GFS AND ECMWF DIFFER BY THURSDAY AS GFS BRINGS
THROUGH WEAK COLD FRONT ACROSS THE AREA. WITH THIS BEING A
RELATIVELY NEW CHANGE THIS RUN WILL HOLD OFF AND LEAN TOWARDS ECMWF
IN KEEPING THINGS DRY ACROSS THE AREA THROUGH THE END OF THE
WEEK...ESP WITH THIS BEING THE END OF THE FORECAST PERIOD.

TEMPS DURING THIS TIME WILL START OFF COOL ACROSS THE AREA AS HIGH
PRESSURE BUILDS IN. WITH HIGH PRESSURE BUILDING IN GUIDANCE LOOKING
GOOD WITH TEMPS DROPPING BACK INTO THE LOWER 30S ACROSS THE AREA.
WENT A BIT BELOW GUIDANCE ESP ACROSS WESTERN HALF OF FORECAST AREA
GIVEN CLEARING SKIES BY THEN...THEN TRANSLATED SOME RADIATING
CONDITIONS TUESDAY NIGHT ACROSS EASTERN PORTIONS OF THE FORECAST
AREA. AS HIGH PRESSURE BUILDS ACROSS THE EAST COAST THROUGH THE WEEK
ALLOWED FOR GRADUALLY MODERATING TEMPS ACROSS THE FORECAST AREA AS A
MORE SOUTHERLY FLOW DEVELOPS LATER IN THE WEEK.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
COLD FRONT STILL WEST OF THE FORECAST AREA BUT A SINGLE LINE OF
CONVECTION CONTINUES TO MOVE THROUGH NORTHWEST OHIO. WITH LOSS OF
DAYTIME HEATING AND EXTENSIVE CLOUD COVER ACROSS NE OH/NW PA...THE
THINKING AT THIS POINT IS THAT THIS LINE WILL CONTINUE TO WEAKEN
AS IT MOVES EASTWARD. FOR THE TAFS...WILL MENTION THUNDER AT
FDY/MFD BUT ONLY MENTION SHOWERS AND SOME CBS THIS EVENING.
ASIDE FROM THE BRIEF DROP TO IFR/MVFR WITH THESE SHOWERS...SHOULD
BE A QUIET NIGHT.

LOW PRESSURE WILL APPROACH FROM THE WEST OVERNIGHT WITH AN
EXTENSIVE DECK OF LOW MVFR CLOUDS EXPECTED TO SPREAD ACROSS ALL
TERMINALS BEFORE DAYBREAK. TOUGH CALL ON HOW TO HANDLE THE
SCATTERED RAIN SHOWERS TOMORROW ASSOCIATED WITH THE UPPER LOW
ITSELF. WILL LIKELY SEE SHOWERS ALL DAY AT TOL/FDY DUE TO CLOSE
PROXIMITY OF THE LOW. FURTHER EAST THERE APPEARS TO BE A WEAK DRY
SLOT EXPECTED TO PUSH UP THE INTERSTATE 71 CORRIDOR TOMORROW
MORNING. A TROUGH WILL ROTATE FROM SOUTHERN LOWER MICHIGAN TO
NORTHWEST OHIO LATE IN THE DAY SATURDAY WHICH WILL LIKELY TRIGGER
MORE SCATTERED SHOWERS AND TRIED TO INDICATE THIS IN THE TAFS LATE
IN THE PERIOD.

OUTLOOK...MVFR CEILINGS WILL CONTINUE THROUGH THE DAY SATURDAY
AND SATURDAY NIGHT AS RAIN SHOWERS WILL MIX WITH/CHANGE TO SNOW
SHOWERS SAT NIGHT. MVFR CEILINGS MAY LINGER INTO MONDAY ALONG WITH
A FEW SHOWERS. HIGH PRESSURE WILL BUILD IN BY TUESDAY ALLOWING FOR
VFR CONDITIONS BY THEN.

&&

.MARINE...
STILL WONDER IF THERE WILL BE A PERIOD OF 15 TO 25 KNOT WINDS LATE
TODAY INTO EARLY EVENING WITH THE COLD FRONT BUT AFTER BACK AND
FORTH ON THIS THE PAST FEW DAYS...UNLESS SUCH CONDITIONS ARE
OCCURRING OR IMMINENT AT FORECAST ISSUE TIME...WILL STAY WITH JUST
THE 10 TO 20 KTS PER PREVIOUS FORECAST.  WEAKENING LOW PRESSURE
MOVING SE ACROSS LAKE ERIE THROUGH SATURDAY SHOULD KEEP LOW UNDER 15
KTS UNTIL SUNDAY WHEN FLOW LINES BACK UP OUT OF THE NNW AND SHOULD
INCREASE TO 15 TO 25 KTS THEN.

HIGH PRESSURE MOVING INTO LAKE ERIE BY TUESDAY WILL MEAN DIMINISHED
WINDS WITH LIGHT AND VARIABLE FLOW BECOMING SW AND INCREASING WED
BUT TEMPS WARMER THAN LAKE SURFACE SHOULD LIMIT WINDS AND WAVES AT
THE LAKE SURFACE

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...ABE
AVIATION...LEINS
MARINE...ADAMS
Hazardous weather outlook, Apr 11, 3:46 AM EST, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
446 AM EDT FRI APR 11 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
446 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.

AHEAD OF THE COLD FRONT IT WILL BE WINDY. WIND GUSTS TO 40 MPH MAY
OCCUR AT SOME LOCATIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES MAY GET COLD ENOUGH THIS WEEKEND THAT SOME SNOW SHOWERS
COULD OCCUR. ANY SNOW ACCUMULATIONS WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM TODAY.

LEZ061-142>149-162>169-120900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
446 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED ON THE LAKE.

In the hours before

Local storm report, Apr 11, 10:44 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1144 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     DOWNBURST        6 ESE OREGON            41.63N 83.31W
04/11/2008                   LUCAS              OH   TRAINED SPOTTER

            CAMPING TRAILERS BLOWN OVER. BILLBOARD DAMAGED. SHEET
            METAL IN TREES. DAMAGE TO MARINA. 200 FT PATH OF DAMAGE.

0845 PM     HAIL             MARION                  40.58N 83.13W
04/11/2008  E0.75 INCH       MARION             OH   TRAINED SPOTTER

0915 PM     TSTM WND DMG     1 SE AMHERST            41.39N 82.22W
04/11/2008                   LORAIN             OH   LAW ENFORCEMENT

            HIGH TENSION POWER LINE TOWER PARTIALLY COLLAPSED BY
            THUNDERSTORM WINDS. OHIO TURNPIKE CLOSED DUE TO LIVE
            WIRES ON/NEAR THE GROUND.

0935 PM     HAIL             MEDINA                  41.14N 81.87W
04/11/2008  E1.00 INCH       MEDINA             OH   NWS EMPLOYEE

1135 PM     HAIL             5 E CORTLAND            41.33N 80.63W
04/11/2008  E0.75 INCH       TRUMBULL           OH   TRAINED SPOTTER

1136 PM     HAIL             NILES                   41.19N 80.75W
04/11/2008  E0.75 INCH       TRUMBULL           OH   TRAINED SPOTTER

&&

ASTIFAN
Local storm report, Apr 11, 10:48 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1148 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             10 SE RAVENNA           41.06N 81.11W
04/11/2008  E0.75 INCH       PORTAGE            OH   TRAINED SPOTTER

            WATERLOO AND STROUP ROAD IN ATWATER

&&

ASTIFAN

The radar

The Pittsburgh radar (KPBZ), 143 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
April 11, 11:25 PM EST
Where
Crawford County, Buetts Corners
Measured
1 in hail
Reported by
Public
Coordinates
41.750, -79.680

Quarter size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96617.